To the Editor.—Physicians who attempt treatment of Meniere's disease by intratympanic injection of lidocaine need to warn their patients that they can expect to feel quite miserable for about six hours afterward. The article by Fradis et al mentioned vertigo occurring afterward in their patients.1 However, if these patients were as sick afterward as are persons without Meniere's disease, it deserves to be pointed out more strongly than it was. Several years ago, we discovered quite by accident that 0.1 mL of lidocaine in the middle ear produced severe motion sickness with nausea, difficulty in walking, and accentuation of these symptoms with head motion.2 These symptoms also occur (rarely) on injection of the ear canal, and when lidocaine is used in the middle ear during surgical procedures.
SIMMONS FB. Lidocaine in the Treatment of Meniere's Disease. Arch Otolaryngol. 1985;111(12):829. doi:10.1001/archotol.1985.00800140073019
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.